MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE 6.5X40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE 6.5X40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 801-06540
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Injury (2348); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/29/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a mesa polyaxial screw in s1 migrated post-operatively.While repositioning a screw at l5, the surgeon noticed that the corresponding rod was completely loose from the screw that was implanted in s1.The rod was only being held by the screw at l5.The s1 screw was removed and replaced with a new screw.This report represents the s1 screw.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual, functional, material, and dimensional analysis could not be performed as the device was not returned.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.We were unable to confirm the failure mode as no devices or radiographic images were available for evaluation.It is possible that the screw at s1 was not fully locked.Post-operative patient activities may have introduced unanticipated loading to the construct, overloading the capture strength of the screw at s1.There is also a possibility that the screw at s1 was never locked during the index surgery.However, as no devices or radiographic images were available for evaluation, the root cause could not be determined conclusively.Device not returned.
 
Additional Manufacturer Narrative
The screw was returned and inspected and noted to be positioned in the unlocked state.The screw did not present any loss of anodization and was able to be locked and unlocked as intended.Device history records were reviewed and no relevant manufacturing issues were identified.A review of complaint history associated with the subject catalog number was performed and no adverse trends were observed.The mesa deformity surgical technique was reviewed and the following relevant information was identified: adequately instruct the patient.Postoperative care and the patient's ability and willingness to follow instructions are two of the most important aspects of successful healing.Internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.Metallic implants can loosen, fracture, corrode, migrate, cause pain, or stress shield bone even after a bone has healed.If an implant remains implanted after complete healing, it can actually increase the risk of refracture in an active individual.The surgeon should weigh the risks versus benefits when deciding whether to remove the implant.Implant removal should be followed by adequate postoperative management to avoid refracture.The screw did not present any loss of anodization, suggesting that the screw may have not been fully locked during the index surgery.It is also possible that post-operative patient activities introduced unanticipated loading to the construct, resulting in rod disengagement.
 
Event or Problem Description

Brand Name
POLYAXIAL SCREW; SIZE 6.5X40 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10121092
Report Number3004774118-2020-00104
Device Sequence Number14361689
Product Code NKB
UDI-Device Identifier10888857136113
UDI-Public10888857136113
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number801-06540
Device Catalogue Number801-06540
Device Lot NumberJERT
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2020
Initial Date Received by Manufacturer 05/07/2020
Supplement Date Received by Manufacturer09/28/2020
03/31/2021
Initial Report FDA Received Date06/04/2020
Supplement Report FDA Received Date10/26/2020
04/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;